"And lo, with shrieks, evil spirits came out of many…"

We interrupt the diet entries for a quick word from our sponsor:

Tired of feeling sane? Take some Prednisone! In a SHORT week’s time, not only will you be STUNNINGLY beautiful* and popular*, but the next time someone cuts you off on the freeway, your natural cowardly impulses will disappear! Prednisone! Making millions madder since 1955!

*results may vary. Stick here, then sign there.

My opinion? The giveaway about Prednisone is all in the rhyme. Pred rhymes with dead. Or if you like, Prednisone rhymes with deadnisone. (or Dead Zone, if you dig the King.) Either way, when dead pops up anywhere in a sentence, I certainly pay closer attention, while trying to appear like I WAS listening and secretly wondering what the hell I missed that merited the introduction of “dead” to the conversation.

Anyway. Prednisone, or prednisolone, is a steroid, or a corticosteriod. It slows production of and replaces the body’s natural steriods, which is why it can hurt you to stop taking it suddenly. For ulcerative colitis, it smashes down on the immune system to keep it from attacking the sufferer’s colon. A.’s mom told me once about a woman she knew who had been taking it for UC for years. The description of personality and appearance of health was not pretty. My own mom works as a pharmacy technician, and she warned me of all the threatening long-term side effects of prednisone. “Hey,” I said, “It’s only for a couple of months, I think. And I feel so much better! You have no idea.”

In my case, short-term use resulted in glowing gorgeous skin, a bit of hair loss, and absolutely no blood in my toilet when I did the dutiful inspection. I felt high, exuberant. I raved about the effects to A. and he was happy I felt so great.

Long-term use, in my case meaning after two months into the drug, allowed the pred to show its teeth. I started going to bed earlier, but I could not sleep and would just lie frustrated and legs twitching, while A. snored away beside me. Whether the strange aggravations I felt were due to sleep loss or directly from the pred, I don’t know. (I never tried to suffocate A., though, I was only trying to help him stop snoring.) More hair fell out. My skin changed from glowing to kind of poxish. I felt tired and ravenous most days, and gained weight quickly. My face swelled and sort of dropped – moon face is what they call it, I think, and everytime I looked in the mirror, I felt worse.

But the change to my mental state was without question the worst side effect.

I freaked out about anything. Being the primarily passive-aggressive sneakball I am, I was less harmful than I could’ve been. A. dealt with the most shit, which included the popcorn incident, crying jags, screaming fights about a miniscule peanut butter smear on the counter, and no fantastic make-up sex after said fights as my libido had dropped through the sub-basement alongside my personality.

I can’t believe he’s still around. I must be FANTASTIC in many, many ways when I’m properly medicated.

Anyway, the short NYT version of this is: Prednisone really is the devil. Seriously! The glowing skin, the exuberance, the obviously negated evil ulcerative colitis symptoms, all when someone has a chronic disorder; obviously there must be a red right hand involved! But “devil” and “demon” don’t rhyme well…I may have to rethink my judging justifications.

I might take it again someday. If you gave me piles of money and cinnamon bears.

More on diets (and Batman, for real this time) coming soon.

Advertisements

One thought on “"And lo, with shrieks, evil spirits came out of many…"

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s